Lake Huron, 2006

Marine Hail in Lake Huron, May 25, 2006

May 25, 2006 · NWS DTX · 5 events in 4 counties and zones

3 marine hail, 2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 25, 2:31 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 25, 2:31 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT THU MAY 25 2006

.SHORT TERM...TONIGHT AND FRIDAY

12Z RAOBS/WATER VAPOR LOOP SHOW AN UPPER LOW OVER WISCONSIN...WITH A
SHORTWAVE SWINGING AROUND IT THROUGH ILLINOIS. SURFACE ANALYSIS
SHOWS LOW OVER WISCONSIN...WITH A WARM FRONT EXTENDING INTO CENTRAL
LOWER AND A COLD FRONT DOWN ACROSS ILLINOIS. REGIONAL RADARS SHOW A
COUPLE AREAS OF CONVECTION DEVELOPING...ACROSS INDIANA/OHIO AND
FARTHER NORTH ACROSS LOWER MICHIGAN.

MORNING STRATUS HAS MIXED OUT ACROSS MUCH OF THE CWA...WITH
TEMPERATURES CLIMBING INTO THE MID/UPPER 70S AND DEWPOINTS HOLDING
IN THE LOW 60S. THIS HAS LED TO MIXED LAYER CAPES OF OVER 1500J/KG
ACROSS MUCH OF THE CWA...WITH RAPIDLY DECREASING CIN. SPECIAL 18Z
DTX SOUNDING SHOWS A DECENT LOW-LEVEL CAP IN PLACE...WITH A SURFACE
TEMP OF 82 OR SO NEEDED TO GET AROUND IT. AREAS ACROSS THE THUMB
HAVE RECEIVED THE MOST INSOLATION TODAY WITH UP TO CFS 81F...AND
WITH EXTRA PUSH ALONG THE WARM FRONT STORMS HAVE ALREADY DEVELOPED.
EXPECT THIS DEVELOPMENT TO CONTINUE...INITIALLY ALONG THE WARM FRONT
IN THE NORTH AND EVENTUALLY ALONG THE COLD FRONT MOVING IN FROM THE
WEST. THEREFORE WILL STICK WITH NUMEROUS TSRA THROUGH MID EVENING...
THEN WITH SHOWERS CONTINUING OVERNIGHT BUT THUNDER POTENTIAL
DIMINISHING BEHIND THE COLD FRONT. WHILE THE BEST DEEP LAYER SHEAR
WILL BE SOUTH OF THE CWA WITH THE THE CORE OF THE MID-LEVEL JET
PASSING THROUGH THE OHIO VALLEY... THERE IS PRETTY GOOD LOW-LEVEL
SHEAR/HELICITY WITH A BACKED SOUTHEASTERLY SURFACE FLOW ACROSS
PORTIONS OF THE CWA. THEREFORE THERE IS A TORNADO POTENTIAL IN
ADDITION TO WIND/HAIL WITH STORMS THAT DEVELOP.

&&

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

SUMMER LIKE CONDITIONS STILL ON TAP FOR THE LABOR DAY WEEKEND WITH
GFS/NAM/ECMWF ALL IN GENERAL AGREEMENT WITH POSITION AND STRENGTH OF
BUILDING RIDGE OVER THE EASTERN U.S. AND GREAT LAKES REGION. AT THIS
TIME WILL REMOVE MENTION OF LINGERING SHOWERS FRIDAY EVENING AS
STABILIZING NORTH FLOW...SUBSIDENCE AND DRYING MID LEVELS PLUNGING
THROUGH THE CWA BY 00Z SATURDAY.

RIDGE AXIS TO RAPIDLY AMPLIFY SATURDAY AND SUNDAY AS STRONG TROF
DIGS INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN 850 MB TEMPS
WARMING TO 18C BY SUNDAY AND SOUTHERN EDGE OF THE WESTERLIES WORKING
NORTH OF LAKE SUPERIOR. AS A RESULT ANTICIPATE MCS DEVELOPMENT AND
CONVECTION TO REMAIN NORTH AND WEST OF THE REGION AS WELL. STILL
ANTICIPATE DRY CONDTIONS THROUGH MONDAY WITH TEMPS IN THE MID 80S
THROUGH MONDAY AS WELL. COULD SEE SOME ISOLATED CONVECTION ON MONDAY
AFTERNOON AS MODELS DIMINISH STRENGTH OF MID LEVEL CAP...BUT BELIEVE
MODELS ARE UNDER DONE. STRENGTH OF CAP WILL DEPEND SOMEWHAT ON
POSITION OF TRAPPED/CLOSED LOW ALONG THE EASTERN SEABOARD. IF LOW
REMAINS NEAR THE COAST OR INLAND...THEN SIGNIFICANT LATENT HEAT
RELEASE UNDERNEATH THE RIDGE WILL RESULT IN STRENGTHENING THE RIDGE
EVEN MORE. IF THIS SOLUTION VERIFIES...THEN TEMPS COULD EASILY CLIMB
INTO THE UPPER 80S AND PRECIPITATION HOLDING OFF UNTIL TUESDAY AND
WEDNESDAY. AT THIS TIME THOUGH MODELS INDICATE RIDGE FLATTENING OUT
ON TUESDAY AND WEDNESDAY AS COLD FRONT APPROACHES THE NORTHERN GREAT
LAKES. FRONT ALSO BECOMING MORE PARALLEL TO MID LEVEL FLOW AND AS A
RESULT WILL BE SLOW TO MOVE THROUGH THE CENTRAL GREAT LAKES. SO WILL
LINGER PRECIP INTO THURSDAY MORNING. SLOW MOVING CONVECTION WITH
PRECIPITABLE WATER APPROACHING TWO INCHES...WILL ALSO CREATE A HEAVY
RAIN POTENTIAL TUESDAY AND WEDNESDAY.

&&

AVIATION...ISSUED 132 PM EDT THU MAY 25 2006

SURFACE LOW OVER WISCONSIN WILL TRACK ACROSS LOWER MICHIGAN
OVERNIGHT. MVFR STRATUS AHEAD OF IT HAS QUICKLY BEGUN TO MIX OUT
ACROSS SOUTHEAST MICHIGAN...LEAVING VFR CLOUDS GENERALLY 6-10KFT
AHEAD OF THE COLD FRONT. REGIONAL RADARS SHOW STRONGER CONVECTION
DEVELOPING ACROSS WESTERN LOWER ALONG THE WARM FRONT...WHICH LOOKS
TO HAVE QUICKLY JUMPED NORTHWARD WITH BETTER INSOLATION AS CLOUDS
MIX OUT. THIS ACTIVITY LOOKS TO CONTINUE TO DEVELOP SOUTHEASTWARD
ALONG THE FRONT...BUT SHOULD REMAIN NORTH OF MBS GIVEN CONTINUED
NORTHWARD MOVEMENT TO THE BOUNDARY. STILL LOOKING FOR THUNDER
CHANCES ALONG THE COLD FRONT. SIMILAR TIMING IN TAFS WITH TSRA
MENTIONED FOR A TWO HOUR WINDOW BETWEEN 20-24Z. PLENTY OF LOW-LEVEL
MOISTURE UPSTREAM BEHIND THE LOW...WITH MVFR/IFR CLOUDS RETURNING
OVERNIGHT...LOWEST CIGS FARTHER NORTH AT FNT/MBS CLOSER TO THE LOW
TRACK. WILL ALSO STICK WITH THE LONGER/STRONGER MENTION OF RAIN
SHOWERS FARTHER NORTH NEAR THE LOW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BRAVENDER
AVIATION.....BRAVENDER
LONG TERM....GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 25, 2:27 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
327 PM EDT THU MAY 25 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260530-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
327 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

TORNADO WATCH 394 IS IN EFFECT UNTIL 10 PM EDT. NUMEROUS THUNDERSTORMS
ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THERE IS A CHANCE
OF SEVERE WEATHER WITH THESE STORMS...WITH WIND GUSTS TO 70 MPH
AND HAIL TO ONE INCH IN DIAMETER THE PRIMARY HAZARDS. ISOLATED
TORNADOS ARE ALSO POSSIBLE. THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL OCCUR BETWEEN 4 PM AND 10 PM. THUNDERSTORMS
MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT...
BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A
WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF
THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE
LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS
ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-260530-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
327 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

TORNADO WATCH 394 IS IN EFFECT UNTIL 10 PM EDT. NUMEROUS THUNDERSTORMS
ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THERE IS A CHANCE
OF SEVERE WEATHER WITH THESE STORMS...WITH WIND GUSTS TO 70 MPH
AND HAIL TO ONE INCH IN DIAMETER THE PRIMARY HAZARDS. ISOLATED
TORNADOS ARE ALSO POSSIBLE. THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL OCCUR BETWEEN 4 PM AND 10 PM. THUNDERSTORMS
MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT...
BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A
WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF
THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE
LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS
ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 25, 2:33 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
333 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MARLETTE                43.33N 83.08W
05/25/2006  E1.00 INCH       SANILAC            MI   TRAINED SPOTTER

&&

DG
Local storm report, May 25, 4:59 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NEWPORT                 42.00N 83.31W
05/25/2006  E0.75 INCH       MONROE             MI   AMATEUR RADIO

&&

DRC
Local storm report, May 25, 5:15 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
615 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             GRAND BLANC             42.93N 83.62W
05/25/2006  E0.75 INCH       GENESEE            MI   AMATEUR RADIO

&&

DRC
Local storm report, May 25, 5:24 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
624 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 SE ANN ARBOR          42.24N 83.69W
05/25/2006                   WASHTENAW          MI   AMATEUR RADIO

            TREES DOWN

&&

DRC
Local storm report, May 25, 5:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 E GOODRICH            42.92N 83.47W
05/25/2006  E1.00 INCH       GENESEE            MI   TRAINED SPOTTER

&&

DRC

Event by event

3 marine hail, 2 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Pt Austin to Hbr Beach Mi

When
May 25, 5:50 PM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Harbor Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Hail, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
May 25, 5:50 PM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Hail, Hbr Beach to Pt Sanilac Mi

When
May 25, 5:50 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Harbor Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi

When
May 25, 7:15 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Port Sanilac
Measured
39 kt (45 mph) estimated gust
Reported by
GENERAL PUBLIC

Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
May 25, 7:15 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Port Sanilac
Measured
39 kt (45 mph) estimated gust
Reported by
GENERAL PUBLIC

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513134, 5513135, 5513136, 5513137, 5513138.